Hail, Adams
- When
- August 3, 8:00 PM MST to 8:03 PM MST
- Where
- Adams County, 0.48 mi W of Hettinger
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.000, -102.640
An upper level shortwave trough interacted with a surface trough over southwest North Dakota to produce thunderstorms in an area of enhanced instability and shear. Some storms became severe producing large hail and high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level shortwave trough interacted with a surface trough over southwest North Dakota to produce thunderstorms in an area of enhanced instability and shear. Some storms became severe producing large hail and high wind gusts. The largest hail reported was the size of a ping pong ball, and fell in Grant County. The strongest thunderstorm wind gust report was 70 mph, also in Grant County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 4:25 PM MST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 625 PM CDT Fri Aug 3 2018 .UPDATE... Issued at 623 PM CDT Fri Aug 3 2018 A few towers have gone up south of Garrison Dam, though orphan anvils are the only result as convection is having a hard time with lack of good mid/upper level forcing. Still expect to see a few storms along the southwest to northeast orientated boundary this evening, some marginally severe with decent shear present. Better chances late evening and overnight as mid level waves trigger better development across the southwest and south central. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM CDT Fri Aug 3 2018 Hot temperatures this afternoon and severe weather potential late this afternoon through Saturday afternoon highlights the short term forecast. We have hit 101 degrees so far at the Bismarck airport, which is officially the hottest day of the year thus far. This is also the first time this year we have hit 100. Currently, widespread temperatures in the upper 90s are being observed across western and central North Dakota, thus more readings in the 100s are still expected through the afternoon. At the mid levels, a northern stream trough continues to approach the region from the west. Numerous shortwave impulses will interact with a prefrontal surface trough and trailing cold front through the night. Isolated to scattered storms will initiate along the surface trough over western North Dakota in the 5 pm to 7 pm CDT time frame before increasing in coverage and intensity as they move east. With moderate to strong instability and fairly weak deep layer shear, a few of these storms may become strong to marginally severe with large hail up to the size of a quarter and wind gusts up to 60 mph. Another round of more numerous thunderstorms may develop along the trailing front over the southwest around 9 pm to 11 pm CDT and move across the south central through the night. Latest CAM guidance suggests these storms will approach the Bismarck Mandan area around the 1 am to 3 am CDT time frame. These storms could potentially evolve into a more widespread severe threat as shear will be on the increase. Storms will exit the James River valley by early Saturday morning, leaving a mostly dry Saturday in their wake. Another round of thunderstorms are forecast to develop late Saturday afternoon. The favored area for a few strong to severe storms appears to be the corridor of our eastern forecast area, from the Turtle Mountains to the southern James River valley. The strongest shear and instability will overlap better than today across these areas, so a few supercells will be possible. Details should become clearer with guidance tonight and tomorrow morning. .LONG TERM...(Sunday through Friday) Issued at 330 PM CDT Fri Aug 3 2018 The long term forecast features various weak short waves moving through the building west coast ridge that will bring periodic chances of hit and miss showers and thunderstorms. Hot and dry weather looks to be the story through this period with very little signal of any widespread precipitation under the influence of the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Aug 3 2018 Isolated to scattered showers/thunderstorms still expected now through the evening along a boundary draped southwest to northeast across North Dakota. Storms expected to form west and north of KBIS, moving eastward. More numerous showers and storms later this evening and overnight across southwest and south central ND as stronger forcing arrives. KDIK-KBIS-KJMS will have the better chances of seeing this later activity. Precip chances end 12-14Z Sat morning. Outside of any thunderstorms, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 639 PM CDT Fri Aug 3 2018 NDZ001>003-009-010-017-031-032-042345- Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley- Billings- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight across portions of western and central North Dakota. The best chance for severe storms will be over southwest North Dakota, central North Dakota, and the James River valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345- Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean- Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening over southwest and central North Dakota. A few of these storms may become strong to severe. The main threats will be large hail up to the size of a quarter, damaging winds up to 60 mph, locally heavy rainfall, and frequent lightning. Additional thunderstorms, some possibly severe, are expected later this evening and into early Saturday morning across southwestern and south central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across portions of central North Dakota on Saturday, mainly across the James River Valley. A few storms could be strong to severe, with large hail up the size of a quarter, damaging winds up to 60 mph, heavy rainfall, and dangerous lightning. Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southwest North Dakota, central North Dakota, and the James River valley.
Special Weather Statement
National Weather Service Bismarck ND
837 PM CDT FRI AUG 3 2018
NDZ020-040215-
Oliver-
837 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLIVER COUNTY UNTIL 915
PM CDT...
At 837 PM CDT, a strong thunderstorm was located 6 miles east of
Center, or 15 miles southwest of Washburn, moving northeast at 15
mph.
Wind gusts to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cross Ranch State Park, Sanger, Hensler and Nelson Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4706 10133 4725 10119 4728 10118 4729 10112
4729 10106 4727 10100 4725 10098 4719 10099
4713 10094 4710 10094 4698 10109 4698 10117
TIME...MOT...LOC 0137Z 213DEG 11KT 4708 10117
HEINERTSpecial Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018
NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...
At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.
Wind gusts to 55 mph are possible with these storms.
Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388
HEINERTThe Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
The public estimated thunderstorm wind gusts of 70 mph.
The house roof was damaged. Some tree branches were broken by the winds that accompanied the hail. Corn leaves were shredded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774546, 774548, 774549, 774550, 774551, 774552, 774553, 774554.